Jump to content
JMedic

Bradycardia

Recommended Posts

It's some sort of Supraventricular Brady-Escape Rhythm. Without a clearer strip; we can't fully interpret the Rhythm... The iso-electric line is full of artifact...

Share this post


Link to post
Share on other sites

It's some sort of Supraventricular Brady-Escape Rhythm. Without a clearer strip; we can't fully interpret the Rhythm... The iso-electric line is full of artifact...

I think the interpretation kind of hinges on whether this is artifact or fibrillation. Could be either:

(1) Atrial fibrillation with 3rd degree AV block with a ventricular escape pacemaker, if this is fibrillation

Or

(2) Idioventricular rhythm (if you think the notching is just coincidental, and the isoelectric line is just artifact)

OR

(3) Junctional bradycardia (if you think the notching is retrograde P waves, and the isoelectric line is just artifact)

The patient sounds remarkably stable.

If there was a 'lyte problem last time, causing a bradycardia, there might be a 'lyte problem again. Perhaps caused by a UTI (foul-smelling urine?). Has there been recent urine output? Is it possible there's a renal infection and acute renal failure? Sepsis? Perhaps an infarction? What's her history like?

It seems like a good time to have a chat with the family about what there goals are for hospital care at this point. If she has a DNR, etc. If they want it treated, then an ER trip seems justified, but I don't know if I'd treat beyond IV fluids (if she appears dehydrated) if she's asymptomatic.

Is she asymptomatic? Because there's no orthostatic intolerance, and she's AaOx3, how exactly do the family feels she's "not acting right"? Is there any suspicion of a CVA?

Share this post


Link to post
Share on other sites

I was going with either of your first two thoughts. Maybe a third Degree heartblock and the atrial waves are buried into the ventricular waves. And Idioventricular rythm was my second guess, but it kind of made be second guess that because of the QRS being so narrow. As for the Junctional Rythm, I don't want to focus on that too much because of the fact there are no definate, or indefinate P-waves, whether they be, positive. negative, or absent.

Glad this has some people thinking.

Share this post


Link to post
Share on other sites

12 lead? Axis changes? Did you get any strips with less artifact in the baseline? Those things would definitely help in determining the origin of the rhythm.

What about other factors? Mental status? BP? Circulatory and respiratory assessment? H&PE? In order to decide where to go from here on out (especially in the face of a hinky ECG), I think it should definitely be prudent to talk about whether the patient was stable, symptomatic, or otherwise. Remember, your patient is not defined by their ECG.

If this patient was symptomatic at all (not unstable of course) and fluids haven't worked, I probably would have done a trial run of the atropine. *Maybe* call on-line medical control beforehand but possibly not depending on how the patient looked. 0.5 mg of atropine isn't going to hurt even if the origin turns out to be in the AV or lower.

Don't forget about causes! Most common causes of symptomatic bradycardia in adults are electrolyte imbalances (K!), ACS, and medication overdoses/changes.

Share this post


Link to post
Share on other sites

It is interesting that you gave a 650 mL bolus to a pt with stable vitals, yes it could cause the HR to increase some or cause CHF because the heart is failing to pump effectively due to the slow rate. The rhythm? I can't tell due to the "artifact" and that it is a very large file size.

What would I have done? I would of done a complete medical assessment to include BGL and stroke test due to chief complaint. EKG, 12-lead, IV of NS at TKO since the B/P was stable and pacer pads just in case. Even if this was a complete block with "artifact" then the pt could of been a candidate for Atropine, I know, I know we don't give it to complete heart blocks unless medical control orders it, and in my system they usually do. Sometimes it works but mostly not.

I understand that the pt was confused and not acting right and that is a serious sign/symptom and should be evaluated and treated as such. Even if it was caused by the bradycardia would not pacing be the better answer since the pt was compromised? I really would like to know what the BGL was and if the pt was on any blockers or anything that could of caused this abnormal bradycardia rhythm.

I had a pt once that had a BGL that was extremely low and it was causing V-Fib and his defibrillator kept shocking him until we gave him D50 and then the pt became alert and orientated times four complaining of severe chest pain. An electrolyte imbalance could of caused this to of happened.

Share this post


Link to post
Share on other sites

You said she's 94 blind and non-ambulatory. Does she live with family as care givers?

Strong smelling urine = UTI or sepsis causing an imbalance in her system in someone with CHF, sends up a red flag for me.

What was the color of the urine? dark & cloudy?

Sometimes it hard to see the Elephant in the room through all the trees.

Yes she has a cardiac issue going on, But whats causing the underlying issue besides being really old?

good presentation

Share this post


Link to post
Share on other sites

It's too narrow to be ventricular, I see no discernible P-waves, and it is bradycardic. I'm going to call it a junctional rhythm.

I've actually had a patient with a rate around 35-40 before, however due to his blood pressure being stable with no signs of cerebral hypoxia and because I suspected that the bradycardia might be due to an infarct (patient's 12 lead was non-diagnostic but he had a significant cardiac history), I didn't give any treatment and just kept an eye on him. No fluid, either, due to--as one person's already said--the risk of inducing heart failure.

Edited by Bieber

Share this post


Link to post
Share on other sites

The QRS complexes appear wide to me and the R-R interval is actually regular, so A-fib is out. I'm going with 3rd degree heart block. I would have absolutely paced her, just based on the fact that I can :) Admit it, that was funny...

But I would have done it seriously. She's confused, maybe new onset. However, she's also pretty darn old. That could definitely be her norm. I wouldn't touch the atropine only because it was ingrained in me not to. It can cause reflex worsened bradycardia. Pacing would be the way to go, but also being only 15 minutes to the heart center and being relatively stable, I may have saved that for them.

Share this post


Link to post
Share on other sites

So I'm way late to this, but I have this thought. Why are we rushing to treat the HR? Do we have any signs she's about to decompensate? Is there any hemodynamic instability?

Assuming none of the above, I'm doing bupkis for this ladies HR. One of the hardest things for new medics to learn is when "benign neglect" is appropriate. This sounds like one of those cases.

Share this post


Link to post
Share on other sites

So we have a elderly person who does not feel well and has strong smelling urine. Sounds like a urinary infection?

I too, am missing why we are even discussing pacing/drugs.

BTW: For the love of gawd, please stop trying to measure the specifics of a 3 lead. We need a 12 lead to properly diagnose a rhythm on this individual.

Edited by mobey

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...